Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 20, NWS Birmingham, AL

March 31, 201439 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 31, 2014, 4:33 AM CDT for 39 counties in Alabama. It took effect at Mar 31, 2014, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2014, 4:33 AM CDT (09:33 UTC)
In effect from
Mar 31, 2014, 12:00 PM CDT
Expired
Mar 31, 2014, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2697 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WWUS84 KBMX 310933
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT MON MAR 31 2014

...LOW HUMIDITY LEVELS TODAY ACROSS EAST CENTRAL ALABAMA...

ALZ017>021-024>029-036>038-047-312300-
/O.NEW.KBMX.FW.W.0020.140331T1700Z-140331T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-LEE-
433 AM CDT MON MAR 31 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR EAST CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. 

* WINDS...WILL BE FROM THE SOUTH UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TODAY. LOW RELATIVE HUMIDITY AND WARM TEMPERATURES
WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
2 follow-up statements
893 
WWUS84 KBMX 311408
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 AM CDT MON MAR 31 2014

...LOW HUMIDITY LEVELS TODAY ACROSS MOST OF CENTRAL ALABAMA...

ALZ011>015-022-023-030>035-039>046-048>050-312215-
/O.EXB.KBMX.FW.W.0020.140331T1700Z-140401T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER-
GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-LOWNDES-
ELMORE-MONTGOMERY-MACON-BULLOCK-RUSSELL-PIKE-BARBOUR-
908 AM CDT MON MAR 31 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON UNTIL 7 PM CDT THIS
EVENING.

* WINDS...WILL BE FROM THE SOUTH AROUND 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ017>021-024>029-036>038-047-312215-
/O.EXT.KBMX.FW.W.0020.140331T1700Z-140401T0000Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-LEE-
908 AM CDT MON MAR 31 2014

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT FROM NOON UNTIL 7 PM CDT
THIS EVENING.

* WINDS...WILL BE FROM THE SOUTH UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER 
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TODAY. LOW RELATIVE HUMIDITY AND WARM TEMPERATURES
WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
046 
WWUS84 KBMX 311432
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 AM CDT MON MAR 31 2014

...LOW HUMIDITY LEVELS TODAY ACROSS CENTRAL ALABAMA...

ALZ011>015-017>050-010000-
/O.CON.KBMX.FW.W.0020.140331T1700Z-140401T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
932 AM CDT MON MAR 31 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR ALL OF CENTRAL ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 7 PM CDT THIS
EVENING.

* WINDS...WILL BE FROM THE SOUTH AROUND 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER 
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TODAY. LOW RELATIVE HUMIDITY AND WARM TEMPERATURES
WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 31, 4:04 AM CDT, 29 minutes earlier.

Area forecast discussion, Mar 31, 4:04 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 AM CDT MON MAR 31 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY.

A BIG WARM-UP THIS PERIOD DUE TO RISING UPPER HEIGHTS AND PROLONGED
LOW LEVEL SOUTHERLY FLOW. AFTER A CHILLY START THIS MORNING...
TEMPERATURES WILL QUICKLY REBOUND TODAY WITH HIGHS IN THE MIDDLE
TO UPPER 70S. A SHORT WAVE TROF WILL PASS TO THE NORTH OF ALABAMA
TONIGHT AND BRING INCREASING HIGH CLOUDS TO NORTH ALABAMA. SOME OF
THE MODELS BRING SOME LIGHT RAIN INTO NW ALABAMA AFTER MIDNIGHT
TONIGHT...BUT PROBABLY NOT ENOUGH TO MEASURE AND WILL INTRODUCE
SOME SPRINKLES AT THIS TIME. ONCE THE SHORT WAVE PASSES THROUGH
THE AREA...THE UPPER RIDGE WILL BUILD BACK NORTHWARD TUESDAY AND
TUESDAY NIGHT...AND KEEP THE RAIN OFF TO THE WEST AND NORTH OF
ALABAMA. BY WEDNESDAY ANOTHER SHORT WAVE TROF WILL PUSH INTO THE
MID MISSISSIPPI VALLEY REGION...AND THERE WILL BE A SMALL CHANCE
OF CONVECTION ACROSS THE NW COUNTIES.

58/ROSE

.LONG TERM...THURSDAY THROUGH SUNDAY.

ON THURSDAY THE MAIN UPPER LOW OVER THE SOUTHWEST STATES WILL
EJECT NORTHEAST INTO THE PLAINS STATES. A SURFACE LOW WILL DEVELOP
OVER OKLAHOMA AND PUSH A COLD FRONT TOWARDS THE CENTRAL GULF COAST
REGION. ANY CONVECTION ON THURSDAY WILL LIKELY BE CONFINED TO THE
NORTHWEST COUNTIES OF CENTRAL ALABAMA...BUT THE SURFACE LOW WILL
PUSH A COLD FRONT INTO ALABAMA ON FRIDAY. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT...AND
DECIDED TO INCREASE RAIN CHANCES TO LIKELY ACROSS THE NW COUNTIES
THURSDAY NIGHT...AND EXPANDED THE LIKELY RAIN CHANCES FARTHER
SOUTHWARD ON FRIDAY. NO SEVERE WEATHER EXPECTED WITH THE FRONTAL
PASSAGE DUE TO WEAK THERMAL PROFILES AND WEAKENING UPPER LEVEL
SUPPORT. BOTH THE GFS AND ECMWF MODELS PUSH THE FRONT TO THE GULF
COAST SATURDAY NIGHT. BASED ON THE SOUTHWARD PUSH OF THE FRONT...
REDUCED RAIN CHANCES ON SATURDAY WITH THE RAIN MOVING OUT OF THE
AREA BY AFTERNOON.

BEYOND SATURDAY...THE GFS AND ECMWF MODELS BEGIN TO DIVERGE
SIGNIFICANTLY. THE GFS SHOWS A STRONGER NORTHERN STREAM SHORT WAVE
TROF DIGGING SOUTHWARD OVER THE EASTERN UNITED STATES BY EARLY
NEXT WEEK. THIS SCENARIO RE-ENFORCES THE DRIER AND STABLE AIR MASS
OVER ALABAMA AND KEEPS THE RAIN ALONG THE IMMEDIATE GULF COAST ON
SUNDAY. THE ECMWF MODEL SHOWS A DOMINATE SOUTHERN STREAM TROF
MOVING OUT THE SOUTHWEST STATES AND BRINGS RAIN RAPIDLY BACK INTO
THE AREA BY SUNDAY AND SUNDAY NIGHT. NONE OF THE GFS ENSEMBLE
MEMBERS SHOW THE ECMWF SOLUTION...SO FOR NOW WILL FORECAST LOW END
RAIN CHANCES ON SUNDAY AND SUNDAY NIGHT...WITH THE BETTER CHANCES
FOR SHOWERS SOUTH.

58/ROSE

&&

.AVIATION...
06Z TAF DISCUSSION.

HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE SOUTHEAST OVER THE NEXT
COUPLE OF DAYS. THEREFORE VFR CONDITIONS WILL PREVAIL. LOOK FOR
COOL...DRY AND CALM CONDITIONS TONIGHT WITH WINDS SWITCHING TO THE
SOUTH ON MONDAY.

19

&&

.FIRE WEATHER...

A DRY AIR MASS WILL CONTINUE OVER CENTRAL ALABAMA. WARMER TEMPERATURES
ARE EXPECTED ON TODAY AND AFTERNOON RELATIVE HUMIDITY VALUES ARE
EXPECTED TO BE LOWER THAN ON SUNDAY. THE LOWER AFTERNOON HUMIDITIES
WILL LIKELY BE OVER EAST ALABAMA...AND WILL ISSUE A RED FLAG
WARNING FOR AREAS ALONG AND EAST OF I-65. SOUTHERLY FLOW WILL BRING
HIGHER HUMIDITY LEVELS TO THE AREA ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  45  78  50  75 /   0   0   0   0  10
ANNISTON    77  43  79  49  76 /   0   0   0   0  10
BIRMINGHAM  75  47  78  52  77 /   0   0   0   0  10
TUSCALOOSA  76  46  78  52  78 /   0   0   0   0  10
CALERA      75  45  77  51  76 /   0   0   0   0  10
AUBURN      75  44  78  49  79 /   0   0   0   0   0
MONTGOMERY  77  46  78  51  78 /   0   0   0   0   0
TROY        76  43  79  50  80 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Mar 30, 6:40 PM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT SUN MAR 30 2014

ALZ011>015-017>050-312345-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
640 PM CDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DRY CONDITIONS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON MONDAY
AFTERNOON. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.